Hail, Canadian
- When
- March 29, 8:31 AM CST
- Where
- Canadian County, Concho
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.610, -97.990
Several days of southerly return flow and mild temperatures lead to a moderately unstable airmass over most of Oklahoma. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several days of southerly return flow and mild temperatures lead to a moderately unstable airmass over most of Oklahoma. A stalled frontal boundary combined with mid level west-northwesterly flow of 35-45 knots proved favorable for isolated severe thunderstorm development during the late afternoon and evening hours of the 29th. Significant hail was reported in a few locations, along with damaging winds and torrential rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 5:48 AM CST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 648 AM CDT FRI MAR 29 2013 .AVIATION... 29/12Z TAF ISSUANCE...COMPLICATED AND LOW CONFIDENCE FORECAST WILL CONTINUE. MODEL DATA VERY AGGRESSIVE WITH WIDESPREAD IFR/MVFR CIGS TODAY AND HIGH PROBABILITY FOR RAIN/TSRA. WE WILL INCLUDE LIFR/VLIFR CONDITIONS FOR THE FIRST FEW HOURS OF FORECAST ACROSS NORTHWEST OKLAHOMA TERMINALS DUE TO FOG/STRATUS. FRONTAL BOUNDARY EXPECTED TO LIFT NORTH THROUGH THE MORNING AND ALLOW CIGS AND VIS TO IMPROVE THERE. WILL INCLUDE MAINLY MVFR/VFR ELSEWHERE. WILL ONLY INCLUDE TSRA IN TAF WHERE HIGHER CONFIDENCE/IMPACTS WOULD RESIDE ACROSS FAR WESTERN OKLAHOMA/WRN NORTH TEXAS TOWARD AND AFTER 23Z. VCSH WILL BE INCLUDED ACROSS CENTRAL OKLAHOMA THIS MORNING WITH RADAR/SATELLITE TRENDS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 55 78 51 / 40 50 20 30 HOBART OK 70 54 79 53 / 20 60 10 30 WICHITA FALLS TX 76 56 83 56 / 20 50 20 30 GAGE OK 72 46 78 46 / 30 40 20 40 PONCA CITY OK 72 52 75 48 / 40 40 10 20 DURANT OK 73 56 78 55 / 30 40 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/99/11
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT FRI MAR 29 2013
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT FRI MAR 29 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM WOODWARD TO HOBART TO VERNON
TEXAS TO SEYMOUR.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY THIS EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.
DISCUSSION...
MODERATE INSTABILITY...COMBINED WITH RELATIVELY WEAK VERTICAL WIND
SHEAR...WILL BE SUFFICIENT FOR A FEW SEVERE STORMS LATER TODAY. A
MODERATELY STRONG CAPPING INVERSION WILL PREVENT SURFACE-BASED STORMS
FROM FORMING THIS MORNING AND EARLY AFTERNOON...BUT THE CAP IS THEN
EXPECTED TO WEAKEN. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN
CONCERNS WITH THE STRONGER STORMS. STORMS ARE LIKELY TO CONTINUE INTO
THE NIGHT...BUT A STRENGTHENING SURFACE INVERSION WILL AGAIN LIMIT
THE OVERALL INTENSITY OF THE STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF OKLAHOMA AND
NORTH TEXAS ON SATURDAY.
OTHER HAZARDOUS WEATHER...
SOME LIGHT SNOW IS POSSIBLE MONDAY NIGHT ACROSS NORTHERN OKLAHOMA...
AND FREEZING TEMPERATURES ARE EXPECTED TUESDAY AND WEDNESDAY MORNINGS
ACROSS MUCH OF CENTRAL AND NORTHERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 851 AM CDT FRI MAR 29 2013 OKZ023-027-291415- CADDO OK-GRADY OK- 851 AM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CADDO AND NORTHWESTERN GRADY COUNTIES UNTIL 915 AM CDT... AT 849 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRACEMONT... MOVING EAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3528 9838 3528 9790 3502 9794 3511 9841 TIME...MOT...LOC 1349Z 276DEG 31KT 3519 9830 KURTZ
The Norman radar (KTLX), 71 km away, was scanning. The volume nearest the first event began at 14:32 UTC.
21 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail lasted for 10 minutes.
Frederick ASOS measured a wind gust to 56 knots. No damage was reported.
The hail lasted 20 minutes.
The hail lasted for 20 minutes.
The hail lasted for 20 minutes and covered the ground.
The hail lasted for 30 minutes.
The hail lasted for 15 minutes.
Hail ranged from golf ball to tennis ball size and covered the ground.
Hail fell near the intersection of Seward and Sooner Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434656, 434657, 434658, 434659, 434660, 437639, 434661, 434662, 434663, 434676, 434664, 434665, 434675, 434666, 434667, 434668, 434669, 434670, 434671, 434672, 434673, 434674.